We started hospice and I can tell the end of life is near.

Follow
Share

We knew it was coming, had hubby assessed for palliative care in Aug, was not bad enough for palliative. Last week he took 3 falls in 2 days, and I think the falls may have accerlerated the dementia and other medical issues. I called hospice Thursday, they came and reassessed, and brought the bed and equipment Thurs night, Friday the aide came, he was able to get down the hall with his walker and get a shower. Friday night he went downhill FAST, not enough strength to turn himself over in bed, refusing drink and food, have turned the O2 on to help him breathe. This horrid disease is baffling, I am OK with his wishes, and his going home, what is aggravating me is the speed in decline, walking and somewhat coherent Friday to non-verbal and visions, and speaking to family who have passed in a matter of hours?

This discussion has been closed for comment. Start a New Discussion.
Find Care & Housing
7

Comments

Show:
I have had several elderly relatives go through exactly the same. They were in pain and uncomfortable until someone whom they knew "appeared" to them and comforted them. Right before he died, my father saw a vision of his Mother and spoke to her in their native tongue. It was so comforting for me to know that.
It is my belief system that someone comes to greet the dying person and helps them transition to the next life. It is incredible to be witness to this process and give them the best surroundings that you can. It is harder for those of us left behind. But it is also the most humane and loving thing one can do....it is a gift of sorts because so many others just look away or fear death which does nothing to help their loved ones.
Peace to you, your husband, and family.
Lilli
(1)
Report

Donna, I'm so sorry you're going through this with your husband, but I am glad to hear that you have hospice professionals there to ease the way for all of you. I know of three books which pertain to what you were describing, regarding your husband's and your experience. They are: "Final Journeys", by Maggie Callanan; " Final Gifts," by Maggie Callanan and Patricia Kelley; and "Visions, Trips, and Crowded Rooms", by David Kessler. Take care and God bless you.
(1)
Report

Donna,
So much of what you're experiencing is so familiar to me. My brother also rallied to talk on the phone briefly to a close friend after having been non-responsive most of the day to anyone else. I think they can always still hear what's going on even when they seem almost comatose (probably deep into the other side) so can bring themselves back up when it's important enough for the effort it takes.

We were also given liquid haldol in addition to his iv pain meds (he was taking enough to kill a horse). But my brother often had opposite reactions to the meds given; i.e., sleeping pills would jazz him up. When we put a couple of drops of haldol under his tongue to settle him down, it was like giving him power speedball. It took 4 of us to hold him down because he decided he wanted to jump out of bed and "do the 'gator." Needless to say, we didn't give him any more haldol.

My brother didn't talk to deceased relatives but he did see another place. He told me "it's like there's another room sort of like this one, next to this one, but much nicer, more luxurious." When he said he saw the people sitting around his bed I asked if he knew them, but he said he didn't. He couldn't give me any more information about them.

The physical sign that the hospice nurse told us indicated he only had a short time left was the "hard" swelling of his feet and lower legs; that is, if you pressed on the swollen area it would leave an indentation that wouldn't bounce back. It's an indication of kidney failure as I recall.

The hospice people are so good about keeping the patients pain free during this time that with the meds and care I think the patients really don't suffer a lot as they make the transition. It sounds like your husband is getting plenty of help from the other side as well as this one.

Many blessings to you and your family during this time.
Alice
(1)
Report

Thank you Donna, he did a little better last night but we had to put the foley in this morning. He has been "talking" to his great grandfather and GGMother, I am thankful they are the ones meeting him, he worshiped them.
Having to change meds out to liquids and stronger dosages but he seems comfortable that is the blessing.
(1)
Report

Hoping things are going as well as they can, Donna. Sending prayers/wishes for peace and comfort for all. Take care.
(1)
Report

Thank you Alice, I have been reading everything I can find on crossing over, and he comes and goes like a light switch being turned off and on, had not really spoken since Sat, but said 3 complete sentences today when one of his brothers called and I put the phone to his ear, then he was gone again. So baffling.

We are switching meds tomorrow, from the seroquel and oxy to haldol and liquid Morphine, his dysphagia is such even crushing the pills is not helping. Stopping the other hopeful pills and the extra BP pill, sticking with just the once a day licenopril, senokot, and pain meds, it is so distressful to try to get so many pills down him 4 times a day, not easy on him or fair to him. I am glad the Dr and Hospice are working together to respect his wishes.
(0)
Report

Donna,
All the changes you have noticed in your husband these last few days are very normal to the process of dying. When my brother was dying, I read a book on the dying process written by hospice caregivers and if I can find the title I’ll add it later. All of these things were spelled out and common to hundreds of dying people.
As the organs and bodily processes start slowing down and shutting off, the patient will have no desire for food or drink as his body cannot process it. Trying to force food/drink during this time may do more harm than good.
The patient will also lose interest in worldly things he previously enjoyed; he’ll have no interest in watching his favorite tv shows or sports or news. Even the “hallucinations” are natural. Patients start seeing shapes of the “next world” (if you believe this way) and start seeing the people in it. This veil between here and there will move back and forth. My brother would say, “I see people sitting all around me.” This when it would be only one or two of us in the room. He knew he was seeing people we didn’t see.
Don’t try to discount the patient’s “hallucinations.” Let them discuss them if it seems to help. They are working through their transition and your understanding and support will help them.
The patient may also have one last rally before death, during which he will become very coherent and may try to settle any issues and say final things.
Patients may linger for a month or more, or for only a few days when these things happen. Once the doctors stopped chemo and sent him home for hospice, my brother lasted less than a week. Like your husband, he went from coherent and talking/walking to complete disinterest and semi-coma within day or two.
For him and for the rest of us, I think this quick passage after a 2-year battle with bone cancer was better than lingering on.
Alice
(4)
Report

This discussion has been closed for comment. Start a New Discussion.
Related
Questions